Le Li, Lifang Yang, Huifeng Wu, Lin Chen, Zhouqian Jiang
{"title":"Iodixanol-induced acute kidney injury and multi-organ complications via alternative excretion: A case report and mechanism exploration.","authors":"Le Li, Lifang Yang, Huifeng Wu, Lin Chen, Zhouqian Jiang","doi":"10.5414/CP204941","DOIUrl":null,"url":null,"abstract":"<p><strong>Objective: </strong>To report a rare case of vicarious contrast material excretion (VCME) following iodixanol administration, leading to acute kidney injury (AKI) and multi-organ complications, and to explore the underlying mechanisms.</p><p><strong>Case presentation: </strong>A 71-year-old female underwent lower limb venography with intravenous iodixanol. Post-procedure, she developed AKI, followed by acute pancreatitis, hepatic hemorrhage, and hemoperitoneum. Imaging revealed contrast accumulation in the gallbladder and biliary tract, consistent with VCME.</p><p><strong>Intervention and outcome: </strong>The patient was managed with hemodialysis, octreotide, transfusion, and supportive care. Laboratory and imaging improvements were observed by day 22, with successful discharge.</p><p><strong>Conclusion: </strong>This case highlights the potential for iodixanol to induce VCME and subsequent multi-organ injury in the setting of AKI. Enhanced preoperative risk assessment, postoperative monitoring, and multidisciplinary management are essential for mitigating such rare but severe complications.</p>","PeriodicalId":13963,"journal":{"name":"International journal of clinical pharmacology and therapeutics","volume":" ","pages":"318-323"},"PeriodicalIF":0.9000,"publicationDate":"2026-06-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"International journal of clinical pharmacology and therapeutics","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.5414/CP204941","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"PHARMACOLOGY & PHARMACY","Score":null,"Total":0}
引用次数: 0
Abstract
Objective: To report a rare case of vicarious contrast material excretion (VCME) following iodixanol administration, leading to acute kidney injury (AKI) and multi-organ complications, and to explore the underlying mechanisms.
Case presentation: A 71-year-old female underwent lower limb venography with intravenous iodixanol. Post-procedure, she developed AKI, followed by acute pancreatitis, hepatic hemorrhage, and hemoperitoneum. Imaging revealed contrast accumulation in the gallbladder and biliary tract, consistent with VCME.
Intervention and outcome: The patient was managed with hemodialysis, octreotide, transfusion, and supportive care. Laboratory and imaging improvements were observed by day 22, with successful discharge.
Conclusion: This case highlights the potential for iodixanol to induce VCME and subsequent multi-organ injury in the setting of AKI. Enhanced preoperative risk assessment, postoperative monitoring, and multidisciplinary management are essential for mitigating such rare but severe complications.
期刊介绍:
The International Journal of Clinical Pharmacology and Therapeutics appears monthly and publishes manuscripts containing original material with emphasis on the following topics: Clinical trials, Pharmacoepidemiology - Pharmacovigilance, Pharmacodynamics, Drug disposition and Pharmacokinetics, Quality assurance, Pharmacogenetics, Biotechnological drugs such as cytokines and recombinant antibiotics. Case reports on adverse reactions are also of interest.